MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RFB, MDU, HAND CNTRL, PWRMX EL; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. RFB, MDU, HAND CNTRL, PWRMX EL; SAW, POWERED, AND ACCESSORIES
Catalog Number 72200616F
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/05/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during set up the motor drive unit was running hot.The procedure was successfully completed without delay using a back-up device.Incident occurred before the procedure; therefore, there was no patient involvement.
 
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).H3, h6: the reported device was received for evaluation.A visual inspection revealed that there was no physical damage on the exterior of the product.A functional evaluation was performed on the returned device and found a blade stall error and overheating of the housing.Further evaluation revealed the drive fork was stiff when rotated.These failures have been determined to be related to the reported event.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause has been associated with a mechanical component failure.Factors that could have contributed to the failure include a blade stall condition that will result in increased current draw from the control unit which will heat the motor and hand piece housing.This could be the result of gearbox corrosion caused by cleaning and sterilization methods and the chemicals involved.No containment or corrective actions are recommended at this time.

Brand Name
RFB, MDU, HAND CNTRL, PWRMX EL
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
76 s. meridian ave.
oklahoma city OK 73107
Manufacturer (Section G)
SMITH & NEPHEW, INC.
76 s. meridian ave.
oklahoma city OK 73107
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18809225
Report Number1643264-2024-00135
Device Sequence Number7310843
Product Code HAB
UDI-Device Identifier03596010601209
UDI-Public03596010601209
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72200616F
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/16/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/08/2024
Supplement Date Received by Manufacturer04/05/2024
Initial Report FDA Received Date02/29/2024
Supplement Report FDA Received Date04/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown